ARLINGTON, Va. — The overdose reversal medication Narcan will be available at all seven Arlington Public Library locations starting in June.
Narcan is a nasal spray that can reverse the effects of an overdose from opioids, including prescription painkillers, heroin, and/or fentanyl.
As part of the Arlington Addiction Recovery Initiative, the nasal spray will be placed in overdose emergency boxes, which can be found at most branches' public access points. The emergency boxes at the Aurora Hills and Glencarlyn locations will be available so employees can easily access them.
“Getting Narcan into Arlington libraries means that lifesaving resources are more readily available in the event that someone is experiencing an overdose,” said Deborah Warren, executive director of the Arlington County Community Services Board and deputy director of the Department of Human Services. “We’ve seen the benefits of having AEDs and first aid kits in our public spaces. This adds an important, potentially life-saving tool to those same spaces.”
Arlington County has seen more than 200 opioid overdoses since January 2020, with 92 of those turning fatal.
Signs of an overdose
While having the medication on hand is an important step, knowing if and when to use the nasal spray could make the difference between life or death.
Officials shared a list of symptoms to be aware of in case you or someone you know needs to use the overdose reversal medication.
- Slow or shallow breathing
- Cold or clammy skin
- Blue or grey skin, fingertips, or lips
- Deep gurgling or rattling snore (also known as the death rattle)
- Sleeping and cannot be woken up
- Unresponsive to stimuli (like an earlobe pinch or sternum rub)